Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

Topologies on the ideal space
of a Banach algebra and spectral synthesis


Author: Ferdinand Beckhoff
Journal: Proc. Amer. Math. Soc. 125 (1997), 2859-2866
MSC (1991): Primary 46J20
MathSciNet review: 1389504
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let the space $\id (A)$ of closed two-sided ideals of a Banach algebra $A$ carry the weak topology. We consider the following property called normality (of the family of finite subsets of $A)$: if the net $(I_i)_i$ in $\id (A)$ converges weakly to $I$, then for all $a\in A\backslash I$ we have $\liminf _i\|a+I_i\|>0$ (e.g. $C^*$-algebras, $L^1(G)$ with compact $G,\ldots )$. For a commutative Banach algebra normality is implied by spectral synthesis of all closed subsets of the Gelfand space $\Delta (A)$, the converse does not always hold, but it does under the following additional geometrical assumption: $\rinf \{\|\varphi _1-\varphi _2\|;\varphi _1,\varphi _2 \in \Delta(A), \varphi _1\neq \varphi_2\}>0$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 46J20

Retrieve articles in all journals with MSC (1991): 46J20


Additional Information

Ferdinand Beckhoff
Affiliation: Mathematisches Institut der Universität Münster, Einsteinstraße 62, 48149 Münster, Germany
Email: beckhof@math.uni-muenster.de

DOI: https://doi.org/10.1090/S0002-9939-97-03831-8
Received by editor(s): October 3, 1995
Received by editor(s) in revised form: March 19, 1996
Communicated by: Theodore Gamelin
Article copyright: © Copyright 1997 American Mathematical Society